Colorado, 2024

Winter Storm and Winter Weather in Colorado, January 9 to 10, 2024

January 9 to 10, 2024 · NWS BOU · 3 events in 3 counties and zones

A period of moderate to heavy snowfall occurred in the northern mountains. Storm totals ranged from 6 to 15 inches, heaviest in the Park Range.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A period of moderate to heavy snowfall occurred in the northern mountains. Storm totals ranged from 6 to 15 inches, heaviest in the Park Range. In addition, a peak wind gust to 78 mph was recorded near Winter Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 9, 5:07 AM MST, 2 hours 53 minutes earlier. Its key messages:

  • Windy in the mountains and in/near foothills today through Wednesday, windiest today but spreads over the plains Wednesday.
  • Snow, blowing snow, and hazardous travel in the mountains this afternoon through Wednesday morning.
  • Another round of light snow Wednesday night to Thursday, along with a shot of cold.
  • Arctic cold almost certain (>80%) and periods of light snow possible Saturday through Monday for the Urban Corridor and eastern plains.
  • Long duration and potentially heavy snow for the mountains begins sometime Friday and continues through the weekend, possibly into Monday.
Area forecast discussion, Jan 9, 5:07 AM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
507 AM MST Tue Jan 9 2024

.KEY MESSAGES...

- Windy in the mountains and in/near foothills today through
  Wednesday, windiest today but spreads over the plains Wednesday.

- Snow, blowing snow, and hazardous travel in the mountains this
  afternoon through Wednesday morning.

- Another round of light snow Wednesday night to Thursday, along
  with a shot of cold.

- Arctic cold almost certain (>80%) and periods of light snow
  possible Saturday through Monday for the Urban Corridor and
  eastern plains.

- Long duration and potentially heavy snow for the mountains
  begins sometime Friday and continues through the weekend,
  possibly into Monday.

&&

.SHORT TERM...(Today and tonight)
Issued at 343 AM MST Tue Jan 9 2024

Mid-level water vapor satellite imagery currently shows Colorado in
between systems with Monday's system exited to the east and the next
shortwave pushing into the Pacific NW. Northeast Colorado stays
under the influence of subsident flow through the late morning hours
resulting in dry conditions. Strong NW winds are expected aloft with
about 45-55 kts at ridgetop. Model cross sections indicate the
presence of a stable layer as well which combined with enhanced
winds aloft will support high winds in the mountains and foothills.
Gusts will range 55-65 mph for periods throughout the day. There is
uncertainty in the eastward extent of the winds, but generally the
stable layer isn't all too impressive limiting the eastward extend.
Gusty winds may bleed onto the adjacent plains including windy spots
along CO-93, 287 to I-25 in northern Larimer County. Temperatures
will be warmer today with warmer temperatures aloft and downslope
flow. Expect highs in the low 40s across the I-25 corridor and
central plains and 30s for the east plains and Palmer Divide.
Despite highs in the teens for most of the high country, it will
feel colder than that with winds keeping wind chills in the negative
single digits to single digits.

By the afternoon, the incoming shortwave trough approaches closer
from the east with synoptic ascent increasing as a jet axis shifts
closer. Cross-sections show deepening moisture, cold air aloft, and
development of unstable lapse rates across the high country. This
will support the next round of orographically enhanced mountain snow
starting the afternoon, extending through Wednesday. For snowfall,
the heaviest is favoring in the mountains north of I-70 which is
covered by a Winter Weather Advisory for 5-10 inches of snow and
blowing snow. As the jet sinks further south, snow increases across
the I-70 corridor overnight. 3-7 inches with the addition of blowing
snow from gusty winds have warranted the addition of another Winter
Weather Advisory for the I-70 mountains starting this evening.
Blowing snow will result in hazaradous travel in the mountains
through Wednesday. There is a low chance (< 20%) for a few spill
over light snow showers onto the adjacent plains after midnight.

This evening, cross-sections and high resolution guidance hint at
the potential for the gusty winds to spread onto the adjacent plains
with gusts up to 40 mph possible. The most likely timeframe for this
is late evening to around midnight.

.LONG TERM...(Wednesday through Monday)
Issued at 343 AM MST Tue Jan 9 2024

...A LOT GOING ON THIS FORECAST PERIOD...

We'll tackle this one event at a time. We start Wednesday with
strong west/northwest flow aloft and an ongoing Winter Weather
Advisory in the mountains. The main shot of snow will be sliding
southward through the I-70 mountain corridor and Summit County
very early Wednesday morning with the strongest thermal gradient,
orographics, and instability. Then we'll see a noted decrease
probably not long after sunrise Wednesday with stronger subsidence
and drying noted. That subsidence will mean sunshine returning
for the plains, but also a gusty downslope west/northwest wind for
most of the day. The airmass will become well mixed due to both
sunshine, moderate to strong low level gradients, and subsidence.
Thus, we'll see gusty winds spread out across the plains. Maximum
winds in the mixed layer are near 35 knots, so gusts near 40 mph
seems reasonable for most of the plains. That will lead to
elevated fire weather conditions over our northern plains
including Larimer, Weld, Morgan, and northeast Boulder Counties
where we haven't see recent snowfall.

Winds start to decrease late Wednesday afternoon and then quickly
subside by Wednesday evening as we lose our mixing and winds
aloft slacken. That decrease aloft occurs ahead of the next fast
moving disturbance (get used to them this week!) that arrives in
our mountains Wednesday night and then moves across the plains
through Thursday. Light snow will start in the mountains through
the evening hours as deeper lift and moisture arrive, but
orographics aren't quite as favorable for most of our mountains as
flow aloft is more west/southwest. That could still favor the
Park/northern Gore Ranges, however, so another Winter Weather
Advisory may be needed there tomorrow night and Thursday. On the
plains, we expect at least areas of light snow to develop by
Thursday as we'll see a combination of upper level support/QG
forcing and a developing upslope component behind the first surge
of colder air to arrive from the north. That front will just be a
mild taste of what's likely to come toward the weekend. Any snow
that falls on the plains should be light with a few locations
potentially seeing 1-2", but even light amounts could have some
travel impacts due to colder temperatures (highs most likely in
the 20s). That system moves out moves out Thursday evening.

Onward we go to the next weather system(s) Friday through Monday,
and Arctic cold. This is where more uncertainty starts to enter
the picture as we'll be dealing with fast moving shortwaves in
very strong west/northwest flow aloft and embedded 130-150 kt jet
cores. That said, we are quite confident that at some point the
arctic air lurking to our north will make a plunge southward and
spread across the Northern and Central High Plains, including
eastern Colorado. There's still reasonable confidence that Friday
will still see a little rebound in temperatures and possibly windy
conditions ahead of the next disturbance. That said, the arctic
front could lurk/surge dangerously close to our area by late in
the day. It's more likely, however, to arrive by Saturday once we
get the passage of the next disturbance. While it's hard to time
these arctic airmasses, they do have a way of oozing southward
across the high plains behind any passing shortwaves. Therefore,
while we don't have complete certainty on timing, we'll paint
colder temperatures arriving by Saturday, and then the coldest day
toward Sunday as arctic air should be more firmly entrenched.

From a probability perspective, it was interesting to still see
the uncertainty in the ensemble data yet, with a few outliers
still showing highs near 50 for Denver on Saturday, but the vast
majority (>75%) had highs below 20 and a few at/near zero! The
National Blend of Models (NBM) is on the warmer end of guidance
(due to bias correction and lag), so we've largely discounted that
and moved the deterministic forecast to the colder side of
guidance, or at least the midpoint. Given the current temperatures
in the source region of the Northwest Territories in the -20s
to -40s, we would expect (>70% confidence) to see below zero
readings down here for lows, and even single digit highs. It
should be noted there's even a small chance (10-20%) that highs
stay at/below zero.

With regard to snow chances for this period Friday through Monday.
We'll likely see an increase in mountain snow sometime Friday
depending on the exact speed of the next shortwave. Then
potentially heavy mountain snow Friday night into Saturday or
even Sunday depending on evolution of the upper trough and
infusion of Pacific moisture. Right now, it does look favorable
for a period of significant snowfall although details will
certainly need to be worked out in the coming days. As stated in
the Area Forecast Discussion yesterday, we'd have potential for
significant mountain snows of 1-3 feet, which would certainly
help reduce our snowpack deficit this season. Meanwhile, any
embedded waves will also bring a chance of snow down onto the
plains, so we'll have an extended duration of snow chances in the
lower elevations. However, the risk of any heavier snowfall for
the lower elevations looks limited at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 506 AM MST Tue Jan 9 2024

VFR conditions expected at the terminals for the TAF period. Winds
are already proving to be a challenge this morning and will
continue to be the element of lower confidence for the TAF today.
Winds at DEN this morning have settled SE as opposed to SSW early
this morning, likely an effect of the mountain wave to the west.
There is some uncertainty in when the winds shift more SW this
morning, but they should by mid morning as winds mix out. Common
with this type of pattern, there is lower confidence in if the
gusty winds reach east enough to DEN. If they do, gusts up to 25
kts are possible. For BJC there is higher confidence in gusts
today (up to 25-35 kts).

Overnight, in the 06-09z timeframe there is potential for gusty
winds to spill out into the terminals with gusts 20-30 kts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
Wednesday for COZ031-033.

Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Wednesday for COZ034.

&&

SHORT TERM...Mensch
LONG TERM...Barjenbruch
AVIATION...Mensch
Hazardous weather outlook, Jan 9, 5:16 AM MST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
516 AM MST Tue Jan 9 2024

COZ030>051-101230-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
516 AM MST Tue Jan 9 2024

...WINTER WEATHER ADVISORY NORTHERN MOUNTAINS LATE THIS AFTERNOON
THROUGH WEDNESDAY MORNING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong winds are expected in the mountains and foothills today.
Snow increases across the high country this afternoon, continuing
through the evening. Strong winds and snow will result in areas of
blowing snow and hazardous travel conditions in the mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds, snow, and areas of blowing snow will make for
hazardous travel conditions in the northern mountains into early
Wednesday morning. The gusty winds will also spread across the
plains Wednesday, with gusts around 40 mph fairly common. That
will lead to elevated fire weather conditions in the lower
elevations where recent snowfall has been scarce, mainly in areas
north of Denver.

Arctic cold will likely spread across the plains and foothills by
this weekend. This is expected to bring the coldest air of the
season, with low temperatures possibly dropping below zero
Saturday night and Sunday night.

Periods of snow can be expected in the mountains Wednesday night
through early next week, with a round of potentially heavy snow
sometime this coming weekend. Mainly light snow will be possible
over the plains from time to time starting Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
January 9, 8:00 AM MST to January 10, 11:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals included 15 inches, 4 miles southeast of Mount Zirkel, with 13.5 inches near Rabbit Ears Pass.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
January 9, 8:00 AM MST to January 10, 11:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included: 10.5 inches near Cameron Pass and 9 miles south-southeast of Spicer; 7.5 inches, 6 miles west of Arapahoe Peak; with 6 inches, 9 miles east of Glendevey.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 9, 8:00 AM MST to January 10, 11:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 10.5 inches near Berthoud Pass and 10 miles north-northeast of Silverthorne, 7.5 inches near Copper Mountain, Green Mountain Reservoir and Loveland Pass; with 6 inches near Brainard Lake.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154280, 1154281, 1154283.